From Dr. Mercola:

If you have muscle aches, a headache, fever, heartburn, or allergy symptoms, do you reach for an over-the-counter (OTC) medication to help you feel better? If so, you’re among good company.

Four out of five U.S. adults often take OTC meds for such complaints, as well as problems like skin disorders and digestive trouble. There are more than 300,000 OTC drugs on the market in the U.S. alone, and in 2014, Americans spent $44 billion buying them.

Many of them contain ingredients that were once available by prescription only; according to The New York Times, industry trade group Consumer Healthcare Products Association reported that more than 100 ingredients, indications, or dosage strengths have transitioned from prescription to OTC status since 1975.1

Many assume that OTC drugs are safe, perhaps even safer than drugs that require a prescription, but just because they’re available over the counter doesn’t mean they’re risk-free.

It’s important to be aware of the drug’s active ingredients and potential side effects before taking it, but most people don’t read all of the information on OTC drug labels. Even acetaminophen, the active ingredient in Tylenol and the most commonly used OTC medication, can be deadly if you’re not careful.

Acetaminophen Can Be Deadly

Acetaminophen overdose is the leading cause for calls to Poison Control Centers across the U.S. — more than 100,000 instances per year — and acetaminophen poisoning is responsible for nearly half of all acute liver failure cases in the U.S.2

Acetaminophen overdoses are also responsible for more than 150 deaths each year in the U.S.3 A major problem is that while acetaminophen is considered safe when taken as recommended, the margin between a safe dose and a potentially lethal one is very small.

Taking just 25 percent more than the daily recommended dose — the equivalent of just two extra strength pills per day — can cause liver damage after just a couple of weeks of daily use.4

Previous research has also shown that taking just a little more than the recommended dose over the course of several days or weeks (referred to as “staggered overdosing”) can be more risky than taking one large overdose.5 This happens more often than you might think.

It’s Surprisingly Easy to Overdose on Acetaminophen

Research published in The Journal of General Internal Medicine showed that nearly 25 percent of people surveyed were at risk of overdosing by using just one OTC acetaminophen product during a 24-hour period.

Close to half of the participants were at risk of over-dosing by taking two acetaminophen-containing products.6 The researchers concluded:

Misunderstanding of the active ingredient and proper instructions for over-the-counter medications containing acetaminophen is common.

The potential for errors and adverse events associated with unintentional misuse of these products is substantial, particularly among heavy users of acetaminophen and those with limited literacy.”

Your risk of severe liver injury and/or death related to acetaminophen increases if you:

Take more than one regular strength (325 mg)

Continue Reading